By Gary M. White, MD
Various skin conditions may occur during therapy with hydroxyurea.
Leg ulcers may form during therapy with hydroxyurea. The ulcers tend to resemble livedo vasculitis and most occur on the lower extremities. The tend to be quite painful and develop after several years (range 1-10 years, mean 4 years). Therapy involves stopping the hydroxyurea. [BJD 1999;141;171]. It may be that minor trauma to these areas creates wounds that fail to heal under hydroxyurea therapy. [Ann Plas Surg 1997;39;546]
CVD including Lupus [BJD 1994;130;687] and pseudo-dermatomyositis may be induced by hydroxyurea.
Hydroxyurea-induced DM may be clinically indistinguishable from classic DM as a heliotrope rash, Gottron's papules, mechanics hands and a photosensitive poikiloderma, violaceous erythema have all been reported. Myositis is however absent and there is no association with internal malignancy. Ulcers of the lower legs are commonly associated.
Lichenoid papules, telangiectasia and poikilodermatous lesions on the dorsal hands and digits were the most common findings in one study [BJD 1998;139;748]. The average age in one study was 61 years and the hydroxyurea had been used for and average of 5 years. Leg ulcers may occur as well. Interface dermatitis, focal lichenoid reaction with epidermal atrophy and Civatte bodies are typical. Stopping the hydroxyurea is necessary for improvement.
The nails may develop longitudinal melanonychia or diffuse melanonychia [JAAD 1996;35;275]. This may occur with diffuse hyperpigmentation of the skin and mucosa or as an isolated finding.
The sudden onset of actinic keratoses, cutaneous squamous cell carcinomas (SCC), and squamous dysplasia in a photodistribution has been reported in mostly elderly patients taking hydroxyurea for hematologic conditions.
The patient on long term hydroxyurea is at risk to develop SCCs, BCCs and AKs. In one patient, they developed within a few weeks, but in most, it takes several years [AD 1996;132;1395].
Melanonychia and skin hyperpigmentation with hydroxyurea therapy. Indian J Pharmacol. 2010 Feb; 42(1): 60–61